Want to take quizzes and track your credits?
A 77-year-old man was referred to the cornea service for bilateral corneal verticillata noted first by his general ophthalmologist. One year prior to presentation, the patient had undergone coronary artery bypass grafting (CABG). He was discharged with amiodarone and used the medication for 6 weeks. He did not use amiodarone for the 10 months prior to presentation. Prior to his CABG procedure, the patient only used a low dose of lisinopril until he began experiencing progressive dyspnea and fatigue. He was found to have a 5-vessel blockage once he became symptomatic. His symptoms resolved after the CABG surgery, and he remained otherwise healthy. He denied any other symptoms, including headache, rash, joint pain, or chest pain. His medications at time of presentation were aspirin, atorvastatin, and carvedilol. His best-corrected visual acuity was 20/20 OD and 20/25 OS. A slitlamp examination revealed bilateral corneal verticillata and numerous fine anterior stromal crystals (Figure). He had mild nuclear sclerosis in both eyes. His pupils were round and equally reactive, and the remainder of the slitlamp examination and dilated fundus examination were within normal limits.
Please finish quiz first before checking answer.
Read the answer below and download your certificate.
Read the discussion below and retake the quiz.
Paraproteinemic keratopathy from monoclonal gammopathy of unknown significance
D. Initiate laboratory testing for immunoglobulins
Although most patients taking amiodarone will eventually develop corneal verticillata, amiodarone does not classically cause a crystalline keratopathy, for which other conditions should be excluded before reassurance is provided (choice A). Genetic testing (choice B) could be useful in patients with Fabry disease or other metabolic causes of verticillata, but Fabry disease would be less likely in this context. There is no evidence of an infection or an infiltrate, so initiating corneal scraping and culture (choice C) would not be indicated.
Monoclonal gammopathy of unknown significance (MGUS) and multiple myeloma (MM) are dyscrasias of plasma cells that result in elevated levels of abnormal monoclonal antibodies in the blood (paraproteinemia). Patients with MGUS are often asymptomatic and may lack signs of pathology on physical examination. Often, the discovery of MGUS in a patient is incidental when a patient has had laboratory work done for another screening. Multiple myeloma and MGUS may appear similar, although the testing for MM usually reveals higher degrees of paraproteinemia and plasma-cell proliferation. Because of the rate of progression from MGUS to MM (approximately 1% per year), patients with MGUS must be monitored closely to detect conversion to MM.1
Sign in to take quiz and track your certificates
JN Learning™ is the home for CME and MOC from the JAMA Network. Search by specialty or US state and earn AMA PRA Category 1 CME Credit™ from articles, audio, Clinical Challenges and more. Learn more about CME/MOC
Corresponding Author: Vishal Jhanji, MD, Department of Ophthalmology, University of Pittsburgh School of Medicine, 203 Lothrop St, Pittsburgh, PA 15213 (firstname.lastname@example.org).
Published Online: March 5, 2020. doi:10.1001/jamaophthalmol.2020.0128
Conflict of Interest Disclosures: None reported.
Additional Contributions: We thank the patient for granting permission to publish this information.
You currently have no searches saved.